Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 81, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 4:57 AM CDT for 6 counties in Minnesota; Richland County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 4:57 AM CDT (09:57 UTC)
- Expired
- Jun 29, 2018, 6:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 197 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:59 AM CDT | TSTM WND DMG | 2 Wnw Muskoda, MN | BROKEN BRANCH IN PICTURE VIA SOCIAL MEDIA ESTIMATED 3 TO 4 INCH DIAMETER WITH TIME ESTIMATED VIA RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509
WUUS53 KFGF 290957
SVRFGF
MNC005-027-057-111-159-167-NDC077-291100-
/O.NEW.KFGF.SV.W.0081.180629T0957Z-180629T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
457 AM CDT FRI JUN 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Clay County in northwestern Minnesota...
Southern Hubbard County in north central Minnesota...
Wadena County in central Minnesota...
Otter Tail County in west central Minnesota...
Wilkin County in west central Minnesota...
Southern Becker County in northwestern Minnesota...
East central Richland County in southeastern North Dakota...
* Until 600 AM CDT.
* At 456 AM CDT, severe thunderstorms were located along a line
extending from near Hitterdal to near Barnesville to near Great
Bend, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lawndale, Barnesville and Hawley around 500 AM CDT.
Dale around 505 AM CDT.
Everdell and Lake Park around 510 AM CDT.
Pelican Rapids, Dunvilla and Lake Lida around 515 AM CDT.
Western around 520 AM CDT.
Other locations impacted by these severe thunderstorms include Fergus
Falls Airport.
This includes Interstate 94 in Minnesota between mile markers 9 and
69.
This storm has a history of producing measured wind gusts around 60
mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9479 4639 9478 4638 9473 4637 9473
4637 9515 4611 9515 4615 9683 4694 9658
4687 9466 4680 9466
TIME...MOT...LOC 0956Z 267DEG 53KT 4697 9636 4660 9645 4619 9669
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
TG3 follow-up statements
926
WWUS53 KFGF 291025
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
525 AM CDT FRI JUN 29 2018
MNC167-NDC077-291035-
/O.CAN.KFGF.SV.W.0081.000000T0000Z-180629T1100Z/
Wilkin MN-Richland ND-
525 AM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WILKIN AND EAST CENTRAL
RICHLAND COUNTIES IS CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central, north central, northwestern and west central Minnesota.
LAT...LON 4680 9479 4639 9478 4638 9473 4637 9473
4637 9515 4611 9515 4656 9626 4693 9627
4687 9466 4680 9466
TIME...MOT...LOC 1025Z 273DEG 47KT 4689 9583 4669 9597 4655 9614
$$
MNC005-027-057-111-159-291100-
/O.CON.KFGF.SV.W.0081.000000T0000Z-180629T1100Z/
Clay MN-Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
525 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHEASTERN CLAY...SOUTHERN HUBBARD...WADENA...OTTER TAIL AND
SOUTHERN BECKER COUNTIES...
At 525 AM CDT, severe thunderstorms were located along a line
extending from near Westbury to near Dunvilla to near Pelican Rapids,
moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public. This storm has a history of producing measured wind
gusts up to 60 mph.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Detroit Lakes around 530 AM CDT.
Height Of Land Lake, Vergas and Rochert around 535 AM CDT.
Frazee around 540 AM CDT.
Big McDonald Lake, Toad Lake and Snellman around 545 AM CDT.
Richville, Wolf Lake and Evergreen around 550 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9479 4639 9478 4638 9473 4637 9473
4637 9515 4611 9515 4656 9626 4693 9627
4687 9466 4680 9466
TIME...MOT...LOC 1025Z 273DEG 47KT 4689 9583 4669 9597 4655 9614
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
TG832
WWUS53 KFGF 291044
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
544 AM CDT FRI JUN 29 2018
MNC027-291054-
/O.CAN.KFGF.SV.W.0081.000000T0000Z-180629T1100Z/
Clay MN-
544 AM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central, north central, northwestern and west central Minnesota.
LAT...LON 4649 9478 4654 9582 4691 9576 4687 9466
4680 9466 4680 9479
TIME...MOT...LOC 1044Z 267DEG 53KT 4690 9545 4670 9560 4656 9577
$$
MNC005-057-111-159-291100-
/O.CON.KFGF.SV.W.0081.000000T0000Z-180629T1100Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
544 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHERN HUBBARD...WADENA...NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES...
At 544 AM CDT, severe thunderstorms were located along a line
extending from near Snellman to near Frazee to Big McDonald Lake,
moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Snellman and Toad Lake around 545 AM CDT.
Evergreen around 550 AM CDT.
Butler and Wolf Lake around 555 AM CDT.
Hillview, Park Rapids and New York Mills around 600 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4649 9478 4654 9582 4691 9576 4687 9466
4680 9466 4680 9479
TIME...MOT...LOC 1044Z 267DEG 53KT 4690 9545 4670 9560 4656 9577
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
TG696
WWUS53 KFGF 291051
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
551 AM CDT FRI JUN 29 2018
MNC005-057-111-159-291100-
/O.EXP.KFGF.SV.W.0081.000000T0000Z-180629T1100Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
551 AM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD...WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES WILL EXPIRE
AT 600 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central, north central, northwestern and west central Minnesota.
LAT...LON 4649 9478 4654 9582 4691 9576 4687 9466
4680 9466 4680 9479
TIME...MOT...LOC 1050Z 267DEG 53KT 4690 9534 4670 9549 4656 9566
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 29, 3:24 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 324 AM CDT Fri Jun 29 2018 .SHORT TERM...(Today and tonight) Issued at 324 AM CDT Fri Jun 29 2018 Convection timing and strength will be the main issues for the period. Ongoing MCS entering our western counties will continue to push eastward early this morning. Southeasterly winds have been feeding rich moisture with MU CAPE around 3000 J/kg into the complex. Effective deep layer bulk shear is in the 50-70 kt range. The complex has a history of producing 80 mph or greater winds, and there have been indications of some brief QLCS circulations. Bulk shear from 0-3km is out of the southwest, so any part of the line that starts bulging north or northeast will be prime for producing a brief spin up. Will also have to watch for enhanced convective activity along the warm front, which is stretched across the northern counties. See little reason for the thunderstorm complex to fizzle like the RAP shows, and think we will continue to have severe potential as it crosses the CWA. HRRR is doing a decent job depicting the line, but is too slow. The storms will continue to impact the western counties for the next hour or so, and will be nearing the Red River around 10Z or so, pushing off out of our MN counties a couple hours later. Tried to time the complex as it moves through, but will make some further adjustments to timing as it comes through. The main shortwave generating this thunderstorm complex will quickly lift off to north of the Great Lakes by this afternoon. Our region will remain under southwesterly flow aloft. There is the possibility of another weak shortwave moving through and providing some upper support for storms to redevelop. The warm front will be lifting north towards the Canadian border this morning, and a cold front will be entering the west by afternoon as the surface low moves into the Red River Valley. Highs will be near 90 in the southern counties, with low to mid 70s in the northwest behind the cold front. CAM models only have some weak showers and are not very impressive for redevelopment this afternoon. Will keep some broadbrushed 20-40 POPs, and refine later as we see how this morning convection plays out. Southwesterly flow aloft will continue into tonight, with the cold front pushing the rest of the way through and the surface low entering the MN arrowhead. Most of the models have some scattered post frontal precip, so kept our low POPs going for much of the area. Winds will keep us mixed and there will be plenty of lingering clouds, so have lows mainly in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 324 AM CDT Fri Jun 29 2018 Unsettled weather will continue through most of the long term. Temperatures will be a bit cooler with highs near or below the 80 mark behind the cold front over the weekend. Weak shortwaves will be embedded in the broad trough across the region, although timing and placement is pretty uncertain so will keep fairly low POPs that the blend gives us. The upper flow briefly becomes more zonal at the beginning of the work week, but then shifts back to the southwest. The GFS and ECMWF both have good signal for some sort of precipitation event Tuesday into Tuesday night. Upper ridging builds in strongly for mid-week, with Independence Day and the day afternoon looking pretty hot and some ridge riding thunderstorms not out of the question, especially in the north. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1155 PM CDT Thu Jun 28 2018 Line of thunderstorms will sweep through the area tonight...likely dropping cigs and vis to MVFR or IFR levels. Should be reaching DVL by 8Z and BJI by 12Z. Strong winds are likely with this line...and will update TAFs to increase winds even more if upstream obs warrant it. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...Knutsvig
In the hours before
Local storm report, Jun 29, 4:08 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM TSTM WND GST 4 W FINGAL 46.76N 97.88W
06/29/2018 M56 MPH Barnes ND MESONET
NDAWN MESONET MEASURED 56 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:13 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM TSTM WND GST 8 N MCHENRY 47.69N 98.59W
06/29/2018 M58 MPH Eddy ND MESONET
NDAWN MESONET SITE MEASURED 58 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:18 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
418 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM TSTM WND GST 6 W GRAND FORKS 47.92N 97.20W
06/29/2018 M76 MPH Grand Forks ND ASOS
GRAND FORKS AIRPORT ASOS MEASURED 76 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:20 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM TSTM WND GST 16 W GRAND FORKS 47.92N 97.42W
06/29/2018 M62 MPH Grand Forks ND ASOS
GRAND FORKS AFB ASOS MEASURED 62 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 4:29 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM TSTM WND GST 5 ENE EAST GRAND FORKS 47.96N 96.92W
06/29/2018 M62 MPH Polk MN PUBLIC
PUBLIC DAVIS WEATHER STATION REPORTED WIND GUST OF 62
MPH.
&&
AMOORELocal storm report, Jun 29, 4:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 AM TSTM WND GST 4 NE HENDRUM 47.30N 96.75W
06/29/2018 M70 MPH Norman MN MESONET
HENDRUM RWIS REPORTED 70 MPH WIND GUST.
&&
AMOOREThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:51 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 54 min |
| Jun 29, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 47 min |
| Jun 29, 4:06 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 54 min |
| Jun 29, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more | 65 min |
| Jun 29, 4:31 AM CDT | Tornado Warning | FGF | Norman | 29 min |
| Jun 29, 4:32 AM CDT | Tornado Warning | FGF | Mahnomen, Norman, Polk | 28 min |
| Jun 29, 4:42 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 63 min |
| Jun 29, 4:59 AM CDT | Tornado Warning | FGF | Clearwater, Polk | 31 min |
| Jun 29, 5:05 AM CDT | High Wind Warning | FGF | Kittson, Marshall | 4 hr |
| Jun 29, 5:23 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 67 min |
| Jun 29, 5:36 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 54 min |
| Jun 28, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 28 min |
| Jun 29, 1:48 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 57 min |
| Jun 29, 2:08 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 67 min |
| Jun 29, 2:27 AM CDT | Tornado Warning | FGF | Benson, Ramsey | 14 min |
| Jun 29, 2:44 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 46 min |
| Jun 29, 2:45 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 45 min |
| Jun 29, 2:59 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Steele, Traill | 61 min |
| Jun 29, 3:15 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more | 60 min |
| Jun 29, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 59 min |
| Jun 29, 3:30 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 45 min |
| Jun 29, 3:31 AM CDT | Special Weather Statement | FGF | Towner | 29 min |
| Jun 29, 3:40 AM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Steele | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.